anyone got experience of running on lithium?

i've been running three years - a plodder. Did FLM this year in 5:05 and was pleased. I've got manic depression and running has been a life saver for me. Up until now have been on sertraline (SSRI) and amisulpride (new antipsychotic) - don't seem to have affected my running. Recent very bad spell caused psych to start lithium. As soon as I got to therapeutic levels there was a dramatic effect on my running. Big loss in endurance - struggling to do my usual 5 mile run, and had to walk last mile of my 10 mile long run. Also loss of speed (I only run 10-11mm normally, but now down to 11-12). My sports therapist says my legs are dramatically tighter and seem congested. I've searched the medical literature (I'm a doc) and there isn't much apart from reports of muscle weakness. Someone else out there must be on lithium too - can anyone help? (BTW it has made me better mentally!)

Comments

  • Something that might help is when you take the lithium. If you're taking it in the morning, try changing to the evening, or vice versa.

    (Sassie: psychotherapist)
  • NessieNessie ✭✭✭
    [hard stare at Dave]

    Diana - there is a thread called "Anti-Depressants and Training" on this page. There are several forumites who have encountered some problems with their running while taking various ADs. Someone might have some experience of lithium on there.

    They are also a very supportive bunch, if you are going through a bad patch at any time.
  • I've been on lithium for a very long time (and had no more problems since), although I only started running last year. What I do remember, though, is that it physically took me quite a long time to adjust to the lithium. I take it twice a day, morning and evening. Maybe initially just be patient with yourself?
  • I can't really think of any clear problems with Li and running but would suggest you are careful about hydration - if you get dehydrated, this could have effects on your Li level, and if severely dehydrated you could risk lithium toxicity. I know some people complain of being very tired on Li - a general rather than specific effect on your running.

    Also, have you had your thyroid function checked recently? Lithium can induce hypothyroidism and this certainally wouldn't help your running times! Also think laterally - mental state has a huge bearing on how we perform, and perhaps it is this, rather than the medication, which is having an effect on your running.

    Also bear in mind that if you change the time you take the medication, it will affect your blood test results - the blood test needs to be taken fairly close to 12 hours post-dose to be meaningful.
  • Good points! Also, liver function tests, anyway.
    It's well worth reading up on the symptoms of lithium toxicity!

    I find that after many years, I'm still thirsty all the time.
    For blood tests, if not around 12 hours, if it is known how much of a dose one takes, and when it was last taken, results are interpolated anyway, with for me always the same result.
  • nothing to add to what has been said - only good luck with it. Make sure that the monitoring is done on time - and watch your fluid levels, you should be fine.





    It's a very valid point about the thyroid.
  • need to possibly think of maybe opting for lamotrogine instead my hospital/ health authority is trying to phase lithium out .. worth an ask anyway
  • MuttleyMuttley ✭✭✭
    Maybe you just need to recharge your batteries?

    Sorry ... I'm going now :-)
  • I know this thread is over 3 years old now but has anyone had any more recent experiences of lithium?
  • Diana

    How are you? How is your running? Are you still part of this forum? I have some questions and answers for Lithium - if you are there still. Probably not as this thread is old, but it would be great if you are there.

    Hoping you are still there

    Will

  • hi will - i am still around and have just happened on this thread again!

    had a longish break from running (as not v well) but got back into it last summer and now actually running a bit faster than i was before (cracked the magic hour for a recent 10k, even if only by a few secondsimage)

    ask away about lithium, although i'm not on it any more - not only got hypothyroid but was needing higher and higher blood levels to get response. feel free to ask about it though, and any other drugs for bipolar - i think over the years i've worked my way through an awful lot of them!!!

  • You should be careful but I substitutrd Magnesium for Lithium and my times have gone through the roof!

    I had a toxic episode which cost my club a medal in a team event and did some research. Magnesium increases gaba in the brain and when used in conjunction with Valerian which also increases gaba I have found stability and dramatic improvement in my running! 800mg solgar magnesium citrate instead of 1200mg priadel.

    Recently 5km 17.34 (Pb 17.29) was on low dose of lithium for pb!

    Half 78.25 previous Pb 79.45!!

    Dramatic impovements but have trained hard! I have higher end bipolar more high moods than depression. This has worked for others and after 8 months am fit and happy!

    Be cautious you need insight and careful self management for this but it worked for me with my type!
  • Sorry lithium was substituted with Magnesium!
  • Hi The Lyndster _ I see this is a few years old, but I wonder if you might be able to assist - I'm looking at a more natural way to manage my bipolar - my running has taken a massive knock being on respiridone - my endurance and speed are far from my normal (I'm a 38min 10k runner....right now I'm on 6.5mins/k over 4km). I just wondered where you got your information from about the magnesium and if you worked with a doctor or alternative health professional to get to where you are?

    I have pretty good insight - in fact it's the insight that's making me want to get off these meds - the long term side effects are horrific (not to mention the current ones), so just trying to gather as much information as possible before attmpting (again) a different way of weaning off the meds and getting my fitness back!
Sign In or Register to comment.